[Skip to Content]
[Skip to Content Landing]
Article
June 19, 1981

Cyanosis and Right Ventricular Infarction

Author Affiliations

Hale Hospital Haverhill, Mass

JAMA. 1981;245(23):2394. doi:10.1001/jama.1981.03310480014011
Abstract

To the Editor.—  Marshall and Ecklund (1980;244:330) describe an interesting case of nitrate overdose and resultant methemoglobinemia in the setting of acute myocardial infarction. They correctly point out the need to consider this drug-related side effect in cyanotic patients who have ingested unknown quantities of nitrates.However, the relatively mild1,2 (and usually asymptomatic) degree of methemoglobinemia, hypoxia, elevated right atrial pressure, and the inferior location of the infarction suggest that another abnormality may have caused the cyanosis. Though generally considered to be an insignificant cardiac structure, the usually closed foramen ovale may become patent and serve as an intracardiac defect that permits shunting of blood from the right to the left side of the heart. This condition most often occurs with elevation of right atrial pressure as is seen in right ventricular infarction3 and other conditions,4 including pulmonary embolism, valvular pulmonic stenosis, pulmonary hypertension, or ventricular septal

×